Q:

What medications cause hallucinations?

A:

Quick Answer

A wide variety of medications can potentially cause hallucinations as a side effect, according to Medindia. Examples of these medications include analgesic drugs such as aspirin and oxycodone, as well as decongestants such as pseudoephedrine and hypnotics such as zolpidem. There are also drugs such as LSD and psilocybin that have no medical use but are taken specifically for their hallucinogenic properties, notes the National Institute on Drug Abuse.

Continue Reading

Full Answer

Some medications, such as the cough suppressant dextromethorphan, are unlikely to cause hallucinatory side effects at medically useful dosages, as reported by the Partnership for Drug-Free Kids. Some users recreationally abuse dextromethorphan by taking excessive doses to enhance its hallucinatory side effects. The high doses used for this practice can lead to serious and potentially deadly side effects from the high dosage of dextromethorphan itself and the effects of other chemicals incorporated alongside dextromethorphan in cough syrups and other medications.

Certain classes of drugs may be more likely to cause hallucinatory effects in specific segments of the population, such as the relatively high level of hallucinations in children under 11 who take stimulant drugs to treat attention deficit hyperactivity disorder, as reported by WebMD. The high rate of hallucinations in children taking amphetamines, methylphenidate and other drugs lead to the addition of warnings to these medications about these effects by the Food and Drug Administration in 2009.

Learn more about Side Effects

Related Questions

Explore